I am booked to get Juvederm filler in my lips. My doctor says she will use a topical freezing then use juvederm with lidocaine in it. She says that I will see the results of the filler instantly so can adjust as needed. Will my lips look red and swollen after the procedure? If so, for how long? Can I go to work that day or will people wonder what happened to me?
What to Expect from Swelling After Juvederm for Lips?
Doctor Answers 22
Swelling after Juvederm
My experience, based on ten years injecting various fillers, is that with Restylane, you get most of your swelling within hours of injection-often before you've left the office. Then over the next three days or so, it settles down. If a woman has Restylane injected into her lips such that she leaves the office completely satisfied, within three days she'll feel there has been significant loss of volume. If however, she leaves and tells me she feels there is too much, then 3-4 days later it is just about right. Restylane reliably lasts 6 months in most people before it begins to regress.
On the other hand, with Juvederm, the swelling doesn't occur immediately but over the next day or two. It is slower in onset but within the first week has settled to where it will remain for the next 6-12 months. I feel Juvederm lasts as long or longer than Restylane. Typically my Juvederm patients get results that last between 6-12 months.
In my patients who are really concerned, I offer to intentionally undercorrect them and store the remainder of product in the refrigerator for 1-2 weeks then use the remaining product to touch them up. I also have moved from injecting the border of the lip to the part where the lipstick is applied. I feel it gives a more natural result and the needle marks can be camouflaged until they heal with lipstick. By doing this, I've had patients literally go from my office to TV interviews without anyone knowing they had a recent treatment.
Have a question? Ask a doctor
Swelling after Juvederm for lips
Swelling allways occurs after injection of Juvederm anywhere, including the lips.
Juvederm, as all Hyaluronic acid fillers, will absorb water after injection and this will result in swelling, which can last 1 to 3 days.
Using ice packs immediately after injection may diminish the amount of swelling (and bruising). Also, using ice packs for 10 minutes, every 2 hours after injection, may also help.
Arnica applications may also help through its antiinflammatory effect.
The typical swelling after a filler injection is 2 to 3 days. I recommend ice packs and Arnica for my patients. I find that the Arnica helps with the swelling and any bruising that may occur after the injection. I usually recommend taking the afternoon off of work. You won't look too swollen but your co workers may ask fewer questions the next day.
I hope this helped!
You might also like...
Swelling following juvederm injection in the lips
Swelling following Juvederm or any other fillers is common after treatment. The swelling is always temporary. It should resolve in a few days. Additionally, bruising may occur. This typically resolves in a few days as well.
Swelling in lips after Juvederm
There tends to be swelling and even a little bruising after injection of hyaluronic acid based fillers such as Juvederm. Besides just from trauma to the tissue, hyaluronic acid pulls water into the where it is injected leading to swelling. The lips are prone to swell a little more than other areas, so it would not be uncommon to have some temporary swelling and perhaps bruising given how vascular the area is. It may not be a bad idea to take the remainder of the day off from work if you don't want it to be conspicious. For most people swelling subsides after a couple of days, but everyone is different and i have seen swelling last longer.
May swell with Juvederm
Any time you poke the skin with needles, you are at a risk for swelling-- particularly in the lips which are highly vascular. That being said, Juvederm does not tend to cause a significant amount of lip edema. If you are concerned, plan it for a time when you can lay low for a couple of days. Ice post-procedure will help quite a bit.
Best of luck,
Swelling after Juvederm in Lips
The lips are a little more sensitive than most other areas. So a couple of precautions would be Arnica prior to your injection and using some ice after your injection. You will see immediate results but will also have some swelling. Recommend not going back to work that same day but should be fine the following day.
Recovery with Juvederm augmentation of the Lips
Juvederm is a great way to plump and shape the lips but it is not exactly a risk free procedure. The vast majority of women do it at the end of the day so they do not have to return to the office that day but most can go to the office the next morning without problems. A great reduction in swelling can be achieved by avoiding drugs and supplements that thin your blood and by taking Celebrex (a Cox 2 anti-inflammatory agent which does not promote bleeding) the day of the procedure and two days afterward.
Juvederm seems to have a higher concentration of hyaluronic acid which appears to draw more water than other HA fillers. For the eyelid area this is sometimes not a good thing but is advantages in the lips allowing a full natural appearance. On average in my experience th elips look fuller than their final outcome for 24 hours, not very red.
Juvederm typically swells less
I was part of the FDA clinical trial for Juvederm. We just injected the nasolabial folds, but even there, we saw minimal adverse events. Swelling, bruising, lumping are the most common side effects from HA fillers. In the lips, Juvederm gives a very natural result and you can go out the same day. This is an "off-label" but common use for Juverderm. I recommend that you avoid salty foods as well as any blood thinner to decrease both swelling and bruising.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.